By E.J. Mundell
FRIDAY, Sept. eleven, 2020 (HealthDay Information)
A new internet dare, broadcast broadly on teen-friendly TikTok, urges young ones to overdose on the over-the-counter antihistamine Benadryl.
But the “Benadryl Problem” has presently killed a single teen and despatched other people to the ER, experts warn.
In accordance to News4 in Oklahoma Metropolis, a single fifteen-yr-outdated woman endured a lethal overdose while reportedly attempting the challenge late very last month. Other cases of young ones becoming rushed to the medical center immediately after very similar incidents are popping up nationwide.
The Benadryl Problem is circulating on social media and encourages buyers to overdose on the drug to achieve a hallucinatory point out.
But as with any drug, getting as well a great deal Benadryl can quickly prove dangerous and even deadly, in accordance to emergency medicine doctor Dr. Robert Glatter.
“Diphenhydramine (Benadryl) brings about toxicity in a dose-dependent manner — that means that escalating doses can be deadly,” stated Glatter, who functions at Lenox Hill Hospital in New York Metropolis.
As listed on Benadryl’s website, young ones among the ages of six and 12 should only just take a single pill of the drug every single 4 to 6 hrs, while people older than 12 should only just take up to two tablets over the similar time period of time. No a single, no make any difference their age, should just take additional than 6 doses within 24 hrs, the drug’s homepage states.
But there are media studies of some young children concerned in the Benadryl Problem becoming inspired to just take up to 12 tablets at as soon as. In accordance to Glatter, that is a most likely deadly amount.
“Only put, as you approach the dose that potential customers to hallucinations that the ‘challenge’ phone calls for, the hazard for seizures and deadly cardiac arrhythmias noticeably will increase,” he reported.
“Escalating doses of Benadryl usually direct to sleepiness, confusion, vomiting, agitation, elevated heart amount, which can precipitate a cardiac arrhythmia as very well as a seizure. People could also demand intubation [mechanical respiratory assistance] to protected their airway in the setting of a important overdose,” Glatter additional.
In actuality, most of the teenagers who’ve harmed themselves through the Benadryl Problem have knowledgeable heart challenges, in accordance to a report on the phenomenon by Good Housekeeping.
Dr. Kenneth Perry, assistant professional medical director at Charleston, S.C.-centered Trident Clinical Middle, supplied the magazine with a listing of Benadryl overdose signs that moms and dads should search out for:
- Too much body warmth and flushing of the skin, considering the fact that as well a great deal of the drug can set off overheating
- A minimize in perspiring and urination — the latter signs can carry on major challenges
- Variations in vision, this sort of as an lack of ability to concentrate on your environment and limits in pupil sizing
- Delirium, which could involve a emotion of “spinning” or hyper-consciousness, as very well as prolonged periods of anxiety.
When these signs appear, professional medical assistance could be vital.
“The base line is that participating in this sort of a challenge is inherently unsafe and can be lethal,” Glatter reported. “In gentle of these and other risky social media troubles, it is vital that moms and dads check their teens’ social media exercise.”
Copyright © 2020 HealthDay. All legal rights reserved.
See Respond to
Resources: Robert Glatter, MD, emergency medicine doctor, Lenox Hill Hospital, New York Metropolis Good Housekeeping News4 Oklahoma Metropolis